| Catalog Number |
GLX120308 |
| Medical Device Problem Codes |
Material Separation (1562); Positioning Problem (3009)
| Health Effect - Clinical Codes |
Vasoconstriction (2126); Ruptured Aneurysm (4436)
| Date of Event |
09/18/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, and gender were not provided.Section d.2b: procode is krd/hcg.Section e.1: the initial reporter phone: (b)(6) section h.3: the coil component remains implanted and is not available for return.The remainder of the device component is available to be returned for evaluation and testing.If the device returns, a device investigation will be performed.A review of manufacturing documentation associated with this lot (30789565) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.This complaint was thoroughly discussed with the medical safety officer (mso) on 24-sep-2024.Per the mso, based on the information that the aneurysm rupture did not occur during or immediately after the procedure, and the assessment of the treating physician that the fractured/separated coil did not cause or contribute to the aneurysm rupturing, the correlating relationship between the event to the used device as a contributing factor can be ruled out.Positioning difficulty and coil separation are known potential procedural complications associated with the galaxy g3 xsft coil.The instructions for use (ifu) states that microcoil selection is at the discretion of the physician.The appropriate microcoil size should be chosen based upon pre-embolization angiographic assessment of the diameter, height, and width of the aneurysm, as well as the width of the aneurysm ostium (neck).The ifu also cautions that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the device positioning unit (dpu) wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The microcoil system should be gently removed.If the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.In this case, the separated portion of the coil was filled in the aneurysm sac and there were no reports of coil protrusion.The aneurysm ruptured after the procedure and the patient underwent a craniotomy procedure; however, the treating physician felt the event did not contribute to or cause the rupture.Additionally, it was disclosed that the rupture did not occur immediately after the procedure.Based on the treating physician¿s assessment, the correlating relationship between the used device and the reported patient outcome as a contributing factor can be ruled out.There may have been baseline patient or pharmacological factors that contributed to the patient outcome.Based on this information and the assessment of the mso, this event does not meet us fda reporting criteria as a serious injury.The file will be re-reviewed if additional information is received at a later date.Per the additional information received on 24-sep-2024, the event of ¿vasospasm¿ was attributed to ¿multiple microcatheters over selections caused irritation to the vessel wall.¿ since the microcatheters used were competitor devices, the correlation between the event to the cerenovus device as a contributing cause can be ruled out.Based on this information, this event does not meet us fda reporting criteria.The file will be re-reviewed if additional information is received at a later date.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by johnson & johnson medtech, or its employees that the report constitutes an admission that the product, johnson & johnson medtech, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during a coil embolization procedure targeting a posterior circulation, basilar artery aneurysm, during the aneurysm filling, about half of the 3mm x 8cm galaxy g3 xsft coil (glx120308 / 30789565) in the target site, the shape of the coil was not satisfactory so the coil was unable to be used to continue filling the aneurysm.The physician attempted to retract the coil, but the coil broke.The physician removed the microcatheter (unspecified competitor brand) and the broken coil component in the microcatheter from the patient.The rest of the coil component that broke remained in the aneurysm.A procedure image was included in the complaint that depicts this.The physician replaced the coil and the microcatheter to complete the procedure.The procedure was reportedly prolonged by approximately 10 minutes.After the procedure, it was reported that the aneurysm ruptured.The patient underwent a craniotomy and is reported to be in stable condition.The procedure image included in the complaint will undergo independent physician review.On 23-sep-2024, additional information was received.Per the information, the patient is a 54-year-old male.The procedure was targeting a posterior basilar artery aneurysm.The 3mm x 8cm galaxy g3 xsft coil was the third packing coil.The coil did actually fracture into two pieces with part of the coil implanted in the aneurysm and the delivery system was removed with part of the coil still attached to it; there was no premature detachment, the coil fractured during packing retrieval and the breakage point was not at the detachment point.The information indicated that, ¿when retrieved according to the description by the operator, the operator pushed the remaining coil linked to the delivery system from the detachment point to confirm the breakage point.¿ there was no coil stretching as per the operator.The replacement coil was a competitor coil.The replacement microcatheter was another echelon¿ 10 microcatheter (medtronic).The information indicated that the physician thought that the aneurysm rupturing has ¿little to do with the embolization coil.¿ related to the timing of the aneurysm rupture, the information provided the following: ¿the patient cannot continue the interventional surgery due to vasospasm first, and the surgeon sends it for craniotomy under comprehensive consideration.¿ the craniotomy was not performed by the same physician who performed the coil embolization procedure.The physician did not consider the 10-minute procedure extension to be clinically significant.The patient¿s hospitalization was not prolonged; the patient was discharged.On 24-sep-2024, additional information was received.Per the information, the vasospasm was intra-operative and it was on the same target vessel as the targeted aneurysm.The possible causes of the vasospasm was because of the ¿multiple microcatheter over selections caused irritation to the vessel wall.¿ whether the vasospasm contributed to the aneurysm rupture, the information could not be obtained.Regarding intervention for the vasospasm, the information was not obtainable; however, the information indicated that ¿the operator stopped interventional therapy after [the] vasospasm and the patient was converted to surgery.¿.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the independent review of the medical image included in the complaint.The review was completed on 15-oct-2024.The assessment is documented below.The event description lists a broken coil and one image (single plain, subtracted), showing a microcatheter and a coiled aneurysm with part of the coil still in the microcatheter, is provided.From the description, the coil broke into two pieces of which one is retrieved.In the situation described, when the coil is being retrieved, most coils would de-spiralize and a long filament would remain from the artery in the parent vessel until the end of the coil.Analysis of the coil fragment might have provided additional information on the potential cause of the malfunction.Based on the description and the image provided, it is not possible to determine a potential root cause for the coil breaking.Physician name and date reviewed: (b)(6), (b)(6), 2024.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device on 14-oct-2024.A supplemental 3500a report will be submitted once the product investigation has been completed.Updated sections: b.4, d.1, d.9, g.3, g.6.H.2, h.3, h.6, and h.11.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.The complaint product was returned and received for evaluation and analysis.The investigation is documented below.Investigation summary: a non-sterile 3mm x 8cm galaxy g3 xsft coil was received contained in the decontamination pouch.Visual inspection was performed.No appearance of damage was observed.Microscopic inspection was performed.The resistance heating (rh) coil showed evidence that it had been heated and the coil was no longer attached to it; it was also not returned for evaluation.The reported issue documented in the complaint regarding the shape of the coil not being satisfactory / poor conformability could not be evaluated because the issue is specific to the patient¿s vasculature and to the procedure at the time of occurrence.It cannot be replicated in the laboratory environment.In addition, the coil component and its related parts were not returned for evaluation.As documented in the event description and in the procedure image review, one part of the coil was implanted, while the other part remained in the microcatheter and was not returned.Positioning difficulty is a known potential issue associated with the use of the device.The instructions for use (ifu) provides proper handling instructions for the device to prevent such issues from occurring.A review of manufacturing documentation associated with this lot (30789565) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.As part of johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.Devices undergo 100% inspection at final assembly for coil condition to prevent such damages from leaving the manufacturing site.It should be noted that product failure could be caused by multiple factors.The instructions for use (ifu) does contain the following recommendations: ¿ never advance, withdraw, or torque the delivery tube against resistance without first determining the cause of resistance under fluoroscopy.Manipulation of the delivery tube against resistance can cause damage and/or premature detachment of the coil.¿ if friction is noted with any subsequent detachable coil system, carefully examine the detachable coil system and the infusion catheter for possible damage.Replace both if necessary.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Updated sections: b.4, d.1, g.3, g.6.H.2, h.3, h.6, and h.11.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.